Hail, Haskell
- When
- July 5, 3:10 PM CST
- Where
- Haskell County, 13.41 mi NNW of Satanta Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.640, -101.030
Most of the hail stones were smaller.
Thunderstorms developed along an outflow boundary that remained after overnight convection moved along the elevated mixed layer across northern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along an outflow boundary that remained after overnight convection moved along the elevated mixed layer across northern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 1:26 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 226 PM CDT Fri Jul 5 2019 ...Updated Short Term Section... .SHORT TERM...(This evening through Saturday) Issued at 224 PM CDT Fri Jul 5 2019 There is considerable uncertainty about evolution of thunderstorms this afternoon and evening, and confidence in any of the convective allowing models is not very great. Thunderstorm clusters that formed Friday afternoon and evening in northeast Colorado and Wyoming propagated across Nebraska and into northeast Kansas during the night along the periphery of the strong EML that covered western and central Kansas. Outflow from the thunderstorm cluster surged as far south as Dodge City before becoming stationary and beginning to retreat. Scattered elevated thunderstorms occurred north of the outflow boundary this morning in response to low level south flow providing lift over the boundary and lifting in advance of a weak mid level trough evident near the Colorado border in upper air observations this morning. The outflow boundary was located near a line from Pratt to Syracuse early this afternoon, and thunderstorms were developing along the boundary in south central Kansas as far west as Harper and Kingman Counties. Farther west, warmer mid level temperatures (H7 temperatures 12C to 14C) and weaker convergence along the boundary were sufficient to preclude thunderstorm development. With continued heating, thunderstorm development along the boundary likely will occur by late afternoon. Thunderstorms also are likely to develop along a surface trough axis from north central Kansas into the Oklahoma Panhandle. There is sufficient shear in northern Kansas for rotating updrafts, and the greatest potential for large hail will be in that area. Farther south, weaker shear and substantial downdraft CAPE on soundings will favor more of a wind threat. The thunderstorms probably will grow upscale into a forward propagating MCS during the evening with a high wind threat. The forward speed of the cluster should be sufficient to reduce the potential for flooding. A vigorous upper level trough that extended from eastern Montana into Wyoming early this afternoon will reach Minnesota by Saturday morning, and a weak reinforcing surge of cool air will move into northern Kansas tonight. Another thunderstorm cluster may form in the upslope flow in eastern Colorado late this afternoon and propagate into Kansas tonight. The thunderstorm cluster should move into eastern Kansas and northern Oklahoma before morning, and Saturday should be quiet until at least mid afternoon. An upper level trough in the subtropical flow around the southern Plains subtropical ridge may enhance upward vertical motion and development of another cluster of thunderstorms Saturday afternoon and evening. .LONG TERM...(Saturday night through Friday) Issued at 128 PM CDT Fri Jul 5 2019 Subtropical high pressure will be suppressed southward to the southern Plains through the first part of next week, and Kansas will be back under the westerlies. The subtropical anticyclone will amplify over the Rockies by mid week with northwest flow aloft over the central Plains and a return to more typical summer weather. The subtropical high may build back over the central part of the country by next weekend, but there is considerable uncertainty about this evolution. If the high does amplify over the central Plains, its presence will be transitory and it should retreat to the Rockies in mid July. A minor upper level trough embedded in subtropical flow will progress across the southwestern United States and reach eastern Colorado Saturday afternoon. Moist upslope flow north of the stationary front extending from Oklahoma into eastern Colorado along with lifting in advance of the upper level trough will favor development of a cluster of thunderstorms that subsequently will move into western Kansas by early evening. Outflow from the thunderstorm cluster will reinforce baroclinicity along the stationary boundary in Oklahoma, and the boundary likely will move little on Sunday. Moist east to southeast low level flow will continue Sunday, and the models suggest that there may be another minor upper level trough embedded in the subtropical flow that will support scattered thunderstorms during the day. Another more organized cluster may develop in eastern Colorado and propagate across Kansas during the evening and nighttime hours. The low level jet will be weak but probably will be sufficient in the moist, unstable environment to maintain the thunderstorm cluster. An upper level trough in the northern branch of the westerlies will move across the Pacific Northwest into the northern Rockies by Tuesday morning. Pressures will fall in the lee of the Rockies Monday, and the old stationary boundary should begin to lift north as a warm front. As such, thunderstorm chances will continue Monday, although details will be highly dependent on mesoscale evolution that is impossible to forecast that far in the future. An elevated mixed layer (EML) will spread into western Kansas Monday night and Tuesday, and the best chance for a cluster of thunderstorms Monday night will be in central and eastern Kansas. Temperatures should warm back into the 90s Tuesday. The northern branch upper level trough will continue moving across the northern United States and should reach the Dakotas by Tuesday evening. A cold front will enter northern Kansas Tuesday afternoon or evening and progress across most of the state by Wednesday morning. Thunderstorms are likely to develop along the front in northern Kansas and move southeast during the night. It is uncertain how far back into the mid level warm plume that the thunderstorms will develop. Wednesday should be quiet and cooler behind the boundary. Low level south flow will return Wednesday night or Thursday beneath the northwest flow aloft, and thunderstorm chances may return to Kansas. Warmer temperatures will return Thursday and Friday as subtropical high pressure begins to amplify in the central part of the country. There is considerable uncertainty about the strength of the anticyclone, but next weekend probably will be warm and relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 128 PM CDT Fri Jul 5 2019 VFR conditions will prevail this afternoon, but local IFR conditions can be expected with thunderstorms that develop this evening and continue into the nighttime hours. An outflow boundary from the thunderstorm cluster that moved across Nebraska and northern Kansas this morning stalled from northern Pratt County to DDC to GCK to northern Hamilton County. This boundary will mix back north this afternoon to near a line from HUT to a surface low near Scott City. A trough line will extend south from the low into northeast New Mexico late this afternoon. Thunderstorms with ceilings near 040 and visibilities locally less than 1SM will develop from northwest of HYS along the surface trough by 23Z and will propagate to the southeast this evening with primarily a hail and high wind threat. Outflow from the thunderstorm cluster will progress into northern Oklahoma by Saturday morning. Considerable mid and high level cloudiness with ceilings near 080 will prevail behind the thunderstorms tonight into Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 65 86 / 60 50 50 30 GCK 63 87 62 86 / 60 50 60 30 EHA 64 87 61 87 / 50 50 50 30 LBL 63 88 63 87 / 50 40 50 20 HYS 66 85 65 84 / 70 50 60 30 P28 71 92 69 90 / 50 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Ruthi
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Fri Jul 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible this afternoon into this evening in association with a weak cold front pushing slowly into western Kansas. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible each day through at least Monday. However, the potential for widespread severe weather is low. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Significant risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across west central and southwest Kansas generally after 3 PM...and potentially further east into central Kansas later in the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
249 PM CDT Fri Jul 5 2019
KSZ076-077-087-052045-
Gray KS-Meade KS-Haskell KS-
249 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES
UNTIL 345 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Montezuma, Copeland, The Haggard Elev and Tice.
LAT...LON 3738 10064 3739 10064 3739 10065 3747 10077
3777 10051 3760 10023 3728 10049
TIME...MOT...LOC 1948Z 230DEG 7KT 3753 10051
FINCHSpecial Weather Statement National Weather Service Dodge City KS 340 PM CDT Fri Jul 5 2019 KSZ062-063-075-076-052145- Finney KS-Kearny KS-Grant KS-Haskell KS- 340 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND WESTERN HASKELL COUNTIES UNTIL 445 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Ryus, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hickok, Ryus and Plymell. LAT...LON 3745 10092 3752 10127 3791 10110 3783 10075 TIME...MOT...LOC 2039Z 200DEG 22KT 3765 10105 FINCH
Special Weather Statement National Weather Service Dodge City KS 406 PM CDT Fri Jul 5 2019 KSZ076-085-086-052200- Seward KS-Stevens KS-Haskell KS- 406 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHEASTERN STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES UNTIL 500 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Satanta, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sublette and Satanta. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3720 10074 3727 10111 3754 10095 3750 10065 TIME...MOT...LOC 2106Z 192DEG 13KT 3734 10091 FINCH
The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
9 thunderstorm wind, 5 hail, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Most of the hail stones were smaller.
Landspout tornado was observed.
There were two landspout tornadoes in the area.
This was a landspout tornado.
Roof damage was done to a trailer house at Midwest Feeders.
A trailer was damaged, primarily to the roof.
Brief landspout tornado.
A semi truck was overturned by the high wind and three power poles were broken.
One to two inch diameter tree branches were broken.
Winds were estimated to be 60 MPH.
A tree along with power lines were blown down by the high wind.
Winds were estimated to be near 65 MPH.
Winds were estimated to be around 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848427, 848419, 848424, 848423, 848428, 848426, 848432, 848440, 848425, 848433, 848435, 848436, 848434, 848437, 848429, 848430, 848431, 848438, 848439.